Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
jenhodge

New diagnosis of hyperadrenergic POTS

Recommended Posts

Hi everyone!

After a horrifying 3 months that left me crippled in bed I finally have a diagnosis of Hyper adrenergic POTS.  Wow what a relief!  So far I am being treated with metoprolol.  My symptoms were tachycardia when standing or even turning over (160 BPM), shaking, sweating, cold hands and feet.  This was so debilitating for me that I couldn't even look after my kids or go to work, mostly from the adrenaline rush that left me in a constant state of panick.  Anyone have any advice for symptom relief besides a beta blocker?

Share this post


Link to post
Share on other sites

Other people will have advice on the hyperPOTS, I have regular as far as I know so I can't help you there. 

Metoperlol was my godsend medication. It is not working as well right now but I have been on it for over a year. Amazing for heart palpitations and bring HR down to more manageable levels. 

I want to say congratulations on your diagnosis. I know how scary it can be not knowing. I hope they can level your body out soon so you can get better. Good luck. 

Share this post


Link to post
Share on other sites

Inalso have the twchy when moving whilst lying down. I did not know that was a symptom of hyper POTs. I dont have a diagnosis yet but share the adrenal excesses that are just awful. Did you have elevated serum metenephrines? Mine are 1.5 times normal. Trying to decide if i should travel to a  dysautonomia center to get tested officially for hyperpots since woukd be a massive undertaking. 

How long did u say u had symptoms for? Weirrdly for me after so many continuous months of a hyper andrenergic state with he up to 145 during flare up spells , , my heart rate now is sinking   Bp still spikes tho. 

 

Will be watching your thread with interest since have been wondering if do get a diagnosis whether theres be some new treatment options i currentlt dont have access to. 

Share this post


Link to post
Share on other sites

I have hyperpots and what has worked for me along with staying hydrated is clonazepam for the anxiety part and propranolol for the tachycardia. My adrenaline rushes have decreased quite a bit so hang in there hopefully with time your symptoms will improve too! 

Share this post


Link to post
Share on other sites

Hi @jenhodge - welcome! I am sorry you have been diagnosed ( although I do know the relief of knowing what is wrong! ) -- I have hyperPOTS as well and know the symptoms you are describing. I took Metoprolol in the beginning but it was not enough. The I started Carvelidol and that helped a lot for PVC's and tachy but not enough fo high BP's. When I started Diltiazem a lot of the symptoms and hypertension went away and my attacks got less. I also no longer have the cold hands and feet. Ritalin and Guanfacine helped with the cognitive and energy issues. Also Lexapro ( SSRI ) has helped. --- Unfortunately the thing that helps most is that I am disabled and had to stop working due to the frequent syncope and seizures I experienced. As long as I do not do too much, rest frequently and don't walk I am OK. I use a wheel chair if I have to go any where but in the house I can manage. --- Please do not let that discourage you, I do not mean to scare you by mentioning this. It does not get that bed for everyone. -- It is important to stay active but you have to do it in moderation. I try to do stuff around the house but take my time. For example - on good days I can vacuum and mop but it takes a ling time because of the frequent rests I have to take. I can at times go for short walks bu that usually ends up I have to be in bed for a while after that. I do mild exercises. I have learned that that gives me more energy. I do fluids and salt. Oh - I forgot: MOST important in flares is IV fluids. When I get a full blown flare with hypertension etc then my PCP puts me in the hospital for IV fluids for 24 hours. As soon as they start them everything gets better: BP goes down, HR slows. I stop peeing ( sign of hyperadrenergic ), anxiety stops. I have went in unable to stand at all with soaring BP and all the fixings and after just 4 hours of fluids I am walking and all is well. I am actually getting a port put in soon so I can get the IV's at home and do not need to go to hospital so often. ---- I am sorry that I can not give you a quick fix solution. It is really frustrating because with hyperPOTS your body does not respond as it should and that makes controlling it difficult. It's all trial and error, I am afraid. But I know that my autonomic specialist is big on SSRI and Ritalin for it. He actually recommended modafinil for it but mu insurance would not cover that. And the calcium channel blocker is normally not advised for POTS b/c many POTS aptients suffer from vasodilation. But in hyperPOTS it is the opposite - we suffer from excess vaso constriction. Maybe you can check with your doc about these meds to see if they might be beneficial for you as well? ---- My sister also has hyperPOTS and she does very well on Wellbutrin ( SNRI ), Carvelido,, Diltiazem. She is now completely controlled on those meds. And she also responds to IV fluids. --- Best wishes - don't despair. You might have to change the expectations on what you are able to do and be brave. 

Share this post


Link to post
Share on other sites

I have hyper pots and after years of trial and error and physical therapy I am doing ok on Bystolic (beta blocker) and clonidine (alpha blocker).  I still cannot be upright for long and suffer severe fatigue with any activity, whether short visits at home or physical therapy or dr appointments.  The clonidine helps the norepinephrine (aka adrenaline) surges from activity.  My BP spikes even speaking on the phone.  I do take modafinil as needed but not too often.  I am housebound because of the symptoms.  I have severe flairs with everything including hypertensive crisis.  Clonidine really helps those as it lowers my BP in about 45 minutes.  I take tiny doses.  I am not trying to frighten you but until you get meds that help stabilize you should check your BP/HR and symptoms sitting and standing a few times a day.  My BP/HR can be great standing but if I sit they are elevated beyond where the cardiologist wants them.  Take care.

Share this post


Link to post
Share on other sites

I've hyperpots since 1986. It was worse in my late 20's and early 30's. I have "flares" also. I stick with Metoprolol and Zoloft for mine. Keeping the fight or flight anxiety down is key. I had to do cortisol for a while because my adrenals got too tired from working so hard. Finding new ways to cope with being a mom and raising kids is the hard part. I would say, "pick your battles" and ask yourself is this gonna matter in 5 minutes, 5 hours, 5 days, 5 weeks, 5 years etc.  It is okay to sit down and rest too. :)

Share this post


Link to post
Share on other sites

I also have hPOTS, but my elevated NE seems to be a response to overly stretchy veins and blood pooling, and maybe some low blood volume.  My doctor prefers to diagnose based on symptoms rather than tests, so I can't tell you for certain if I have low blood volume.  I can tell you that florinef/salt/water was life changing.  I am also on clonidine, after trying atenolol and methyldopa.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...